Transfer Method for Characterizing the Existence of Maximal Elements of Binary Relations on Compact or Noncompact Sets
AbstractThis paper systematically studies the existence of maximal elements for unordered binary relation on compact or noncompact sets in a general topological space. This is done by developing a method, called transfer method, to derive various necessary and sufficient conditions that characterize the existence of maximal elements for a binary relation in terms of:(1) (generalized) transitivity conditions under certain topological assumptions;(2) topological conditions under certain (generalized) transitivity assumptions; and (3) (generalized)convexity conditions under certain topological assumptions. There are two basic approaches in the literature to prove the existence by providing sufficient conditions. One assumes certain convexity and continuity conditions for a topological vector space and the other assumes certain weakened transitivity and continuity conditions for a general topological space. The results unify those two approaches and generalize almost all of the existing results in literature.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by University Library of Munich, Germany in its series MPRA Paper with number 41227.
Date of creation: 1992
Date of revision:
Publication status: Published in SIAM Journal on Optimization 3.2(1992): pp. 360-375
Binary relations; maximal elements; transfer continuities; transfer transitivities; transfer convexities;
Find related papers by JEL classification:
- D50 - Microeconomics - - General Equilibrium and Disequilibrium - - - General
You can help add them by filling out this form.
CitEc Project, subscribe to its RSS feed for this item.
- M. Carmen Sánchez & Juan-Vicente Llinares & Begoña Subiza, 2003.
"A KKM-result and an application for binary and non-binary choice functions,"
Springer, vol. 21(1), pages 185-193, 01.
- Begoña Subiza, 2000. "A Kkm-Result And An Application For Binary And Non-Binary Choice Functions," Working Papers. Serie AD 2000-04, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
- Leandro Nascimento, 2011. "Remarks on the consumer problem under incomplete preferences," Theory and Decision, Springer, vol. 70(1), pages 95-110, January.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Ekkehart Schlicht).
If references are entirely missing, you can add them using this form.